New Onset Psychosis Following Abrupt Discontinuation of Hormone Replacement Therapy in a Trans Woman

Scott M. Summers, John C Onate

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Estrogen and related hormones have a significant role to play in the etiology and the treatment of psychotic illness. Here we present the case of a 38-year-old immigrant trans woman referred for management of first onset psychotic symptoms following abrupt discontinuation of female hormonal therapy first started in adolescence. The patient's symptoms progressed to catatonia, but were eventually treated with significant success by a combination of clozapine, estradiol and medroxyprogesterone.

Original languageEnglish (US)
Pages (from-to)312-319
Number of pages8
JournalJournal of Gay and Lesbian Mental Health
Volume18
Issue number3
DOIs
StatePublished - 2014

Fingerprint

psychosis
Hormone Replacement Therapy
etiology
Psychotic Disorders
adolescence
illness
Medroxyprogesterone
immigrant
Catatonia
Clozapine
management
Estradiol
Estrogens
Hormones
Therapeutics

Keywords

  • estrogen
  • neuroendocrinology
  • psychosis
  • schizophrenia
  • transgender

ASJC Scopus subject areas

  • Clinical Psychology
  • Health(social science)
  • Psychiatry and Mental health

Cite this

New Onset Psychosis Following Abrupt Discontinuation of Hormone Replacement Therapy in a Trans Woman. / Summers, Scott M.; Onate, John C.

In: Journal of Gay and Lesbian Mental Health, Vol. 18, No. 3, 2014, p. 312-319.

Research output: Contribution to journalArticle

@article{684c66ecb08541f3ae564a07c3f13d91,
title = "New Onset Psychosis Following Abrupt Discontinuation of Hormone Replacement Therapy in a Trans Woman",
abstract = "Estrogen and related hormones have a significant role to play in the etiology and the treatment of psychotic illness. Here we present the case of a 38-year-old immigrant trans woman referred for management of first onset psychotic symptoms following abrupt discontinuation of female hormonal therapy first started in adolescence. The patient's symptoms progressed to catatonia, but were eventually treated with significant success by a combination of clozapine, estradiol and medroxyprogesterone.",
keywords = "estrogen, neuroendocrinology, psychosis, schizophrenia, transgender",
author = "Summers, {Scott M.} and Onate, {John C}",
year = "2014",
doi = "10.1080/19359705.2014.915463",
language = "English (US)",
volume = "18",
pages = "312--319",
journal = "Journal of Gay and Lesbian Mental Health",
issn = "1935-9705",
publisher = "Routledge",
number = "3",

}

TY - JOUR

T1 - New Onset Psychosis Following Abrupt Discontinuation of Hormone Replacement Therapy in a Trans Woman

AU - Summers, Scott M.

AU - Onate, John C

PY - 2014

Y1 - 2014

N2 - Estrogen and related hormones have a significant role to play in the etiology and the treatment of psychotic illness. Here we present the case of a 38-year-old immigrant trans woman referred for management of first onset psychotic symptoms following abrupt discontinuation of female hormonal therapy first started in adolescence. The patient's symptoms progressed to catatonia, but were eventually treated with significant success by a combination of clozapine, estradiol and medroxyprogesterone.

AB - Estrogen and related hormones have a significant role to play in the etiology and the treatment of psychotic illness. Here we present the case of a 38-year-old immigrant trans woman referred for management of first onset psychotic symptoms following abrupt discontinuation of female hormonal therapy first started in adolescence. The patient's symptoms progressed to catatonia, but were eventually treated with significant success by a combination of clozapine, estradiol and medroxyprogesterone.

KW - estrogen

KW - neuroendocrinology

KW - psychosis

KW - schizophrenia

KW - transgender

UR - http://www.scopus.com/inward/record.url?scp=84904369807&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84904369807&partnerID=8YFLogxK

U2 - 10.1080/19359705.2014.915463

DO - 10.1080/19359705.2014.915463

M3 - Article

VL - 18

SP - 312

EP - 319

JO - Journal of Gay and Lesbian Mental Health

JF - Journal of Gay and Lesbian Mental Health

SN - 1935-9705

IS - 3

ER -